Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 15, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Aug 21, 2013, 3:18 PM PDT for Shasta County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2013, 3:18 PM PDT (22:18 UTC)
- Expired
- Aug 21, 2013, 4:00 PM PDT
- In force
- 42 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County Shasta County, CA
The radar
The Beale AFB radar (KBBX), 145 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:36 AM PDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 21, 9:36 AM PDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 936 AM PDT WED AUG 21 2013 .SYNOPSIS... THUNDERSTORMS...SOME WITH HEAVY RAIN AND HAIL...ARE LIKELY LATE THIS AFTERNOON AND NIGHT OVER SIERRA AND HIGHER TERRAIN OF SHASTA COUNTY. ALSO A SLIGHT CHANCE OVER NORTHERN SACRAMENTO VALLEY FOR THUNDERSTORMS AT THE SAME TIME. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS UPPER LOW BEGINNING TO MOVE ONSHORE AT A SLUGGISH PACE THIS MORNING. THE SLOW PACE OF THIS SYSTEM WILL DELAY THE ONSET OF PEAK THUNDERSTORM ACTIVITY OVER NORTHERN CALIFORNIA FROM THE AFTERNOON TO THE EVENING AND OVERNIGHT. LATEST RADAR IMAGERY SHOWS A FEW HOLDOVER CELLS FROM OVERNIGHT CONVECTION IN EXTREME NORTHEASTERN SHASTA COUNTY NEAR FALL RIVER MILLS... BUT LITTLE ACTIVITY ELSEWHERE IN THE CWA THIS MORNING. THE BEST DYNAMICS AND INSTABILITY WILL COME WHEN THE UPPER LOW PUSHES FURTHER ONSHORE LATER TODAY INTO THIS EVENING. PLAN TO UPDATE THE FORECAST THIS MORNING TO SCALE BACK COVERAGE OF THUNDERSTORMS IN THE VALLEY TODAY. DAYTIME HEATING AND A MOIST ATMOSPHERE WILL COMBINE WITH FAVORABLE ELEVATED SHEAR AND INSTABILITY TO BRING THUNDERSTORMS OVER THE SIERRA NEVADA AND SOUTHERN CASCADES TODAY AND TONIGHT WITH THE POSSIBILITY OF SOME THUNDERSTORMS DEVELOPING IN THE CENTRAL/NORTHERN SACRAMENTO VALLEY AND COASTAL RANGE. ONSHORE FLOW AND THE DELTA BREEZE RETURNED LAST NIGHT LEADING TO A MUCH COOLER START TO THE DAY FOR REGIONS INFLUENCED BY THE DELTA BREEZE. TEMPERATURES THIS MORNING ARE RUNNING TWO TO SIX DEGREES COOLER THAN THE SAME TIME YESTERDAY AT THESE LOCATIONS. ONSHORE FLOW AND COOLER TEMPERATURES WILL CONTINUE INTO TOMORROW. .PREVIOUS DISCUSSION... MODELS IN GOOD AGREEMENT THAT THE UPPER LOW THAT HAS BEEN EFFECTING THE AREAS WEATHER FOR A WHILE WILL LIFT NORTH AND EAST TODAY THROUGH THURSDAY. AS IT DOES...WE WILL SEE MUCH BETTER OVERALL DYNAMICS FROM THIS SYSTEM COMPARED TO RECENT DAYS. ACTUALLY OVERALL NORTHEAST MOVEMENT ISN'T TOO MUCH TODAY BUT ENOUGH TO THE NORTH AND EAST TO PLACE AREA IN UPPER DIFFLUENT FLOW. MOST OF THE MID AND HIGH LEVEL CLOUDINESS CURRENTLY IN PLACE OVER NORTHERN PORTIONS OF THE AREA WILL LIFT NORTH ALLOWING FOR GOOD HEATING TODAY. THIS WILL ALLOW GOOD INSTABILITY TO SET UP AT HIGHER ELEVATIONS FOR SCATTERED AFTERNOON THUNDERSTORMS. PRECIPITABLE WATERS HIGH ENOUGH FOR AREAS OF HEAVY RAIN AND ALSO ENOUGH CAPE IN HAIL GROWTH ZONE FOR SMALL HAIL PRODUCTION AS WELL...BUT PERHAPS MOST IMPORTANTLY SHOULD BE LOT OF LIGHTNING IN THESE THUNDERSTORMS AS WELL TO SUPPORT THE RED FLAG WARNING. PERHAPS THE MOST INTERESTING TIME PERIOD WILL BE OVERNIGHT TONIGHT AS THE UPPER LOW DOES LIFT INTO THE AREA. AS IT DOES IT...IT BRINGS AN INCREASE IN MID LEVEL WINDS AND INCREASE SHEAR PROFILE OF AIRMASS TO SUPPORT ORGANIZED CONVECTION. TRICKY PART IS TIMING AS IT APPEARS TO BE SLIGHTLY OUT OF SYNC WITH BEST HEATING. DESPITE THIS EXPECTED CONVECTION TO LIKELY TO EXTEND PAST SUNSET. HARD CALL IF ACTIVITY WILL MAKE IT INTO OR BE ABLE TO MOVE INTO NORTHERN VALLEY BUT CERTAINLY AT LEAST A CHANCE OF THAT AND HAVE CONTINUED WITH THE ISOLATED TO SCATTERED TYPE POP VALUES TO SUPPORT THAT IDEA. WILL CONTINUE WITH CURRENT MESSAGE THAT MAIN THREAT IS IN NORTHERN SIERRA AND HIGHER TERRAIN OF SHASTA COUNTY FOR ORGANIZED POSSIBLY STRONG CONVECTION WITH BEST TIMING LATE IN THE AFTERNOON AND INTO THE EVENING AND EARLY NIGHT. THE UPPER LOW WILL STILL BE IN NORTHERN CALIFORNIA ON THURSDAY AFTERNOON SO HAVE KEPT SOME CHANCES GOING TO ALSO SUPPORT THE RED FLAG WARNING FOR NORTHERN MOUNTAINS. ONSHORE FLOW WILL BRING COOLER TEMPERATURES TO MOST OF THE AREA WITH 80S AND LOWER 90S IN PLACE. FRIDAY AND SATURDAY A BROAD UPPER TROUGH LOOKS TO BE IN PLACE OFF THE COAST. THIS WILL CONTINUE AN ONSHORE FLOW KEEPING TEMPERATURES IN PLACE WITH DELTA BREEZES. .EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY) SUNDAY THROUGH WEDNESDAY...MODELS SEEM TO BE TRENDING A BIT STRONGER WITH A FEW WAVES MOVING THROUGH THE MEAN UPPER TROUGH. LATEST 06Z GFS ACTUALLY HINTING AT THE POSSIBILITY OF SOME PRECIPITATION OVER NORTHERN ZONES DURING THIS TIME FRAME. WILL HAVE TO CONSIDER INTRODUCING SOME SLIGHT CHANCES IF THIS CONTINUES ON LATER RUNS TODAY BUT FOR NOW WILL CONTINUE WITH DRY CONDITIONS PER OTHER MODELS. BUT OVERALL LOOKS TO BE A FAIRLY LOW IMPACT PERIOD SETTING UP. RASCH && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED TODAY/TONIGHT EXCEPT FOR LCL MVFR/IFR CONDITIONS DUE TO ISOLATED TO SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND IN THE NORTHERN SACRAMENTO VALLEY. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BY 21Z AND LAST INTO THE NIGHT...POSSIBLY AFFECTING KRDD FROM 03-09Z. IN ADDITION SMOKE FROM WILDFIRES WILL CAUSE LOCAL MVFR/IFR VISIBILITY...ESPECIALLY AROUND KAUN TO KBLU AND EAST OF KOVE. WINDS GENERALLY 10 KNOTS OR LESS EXCEPT 15 TO 25 GUSTS TO 35 KNOTS THROUGH THE DELTA. GUSTY AND ERRATIC WINDS POSSIBLE NEAR THUNDERSTORMS. -DVC && .STO WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM PDT THURSDAY BURNEY BASIN / EASTERN SHASTA COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY... WESTERN PLUMAS COUNTY/LASSEN PARK. RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING CENTRAL SACRAMENTO VALLEY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...WEST SLOPE NORTHERN SIERRA NEVADA. &&
Hazardous weather outlook, Aug 21, 5:35 AM PDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 535 AM PDT WED AUG 21 2013 CAZ013>019-063-064-066>069-220045- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY- BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY- CLEAR LAKE/SOUTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE- WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- 535 AM PDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS MAY ACCOMPANY STRONGER STORMS. * RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY CONTINUE INTO THURSDAY AS THE UPPER LOW MOVES THROUGH THE AREA. FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS MAY ACCOMPANY STRONGER STORMS. DRY WEATHER AND NEAR NORMAL TEMPERATURES ARE EXPECTED FRIDAY INTO EARLY NEXT WEEK. * RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE AT WEATHER.GOV/SACRAMENTO INTERACT WITH US VIA SOCIAL MEDIA AT FACEBOOK.COM/NWS.SACRAMENTO TWITTER.COM/NWSSACRAMENTO
In the hours before
Special weather statement, Aug 21, 3:00 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT WED AUG 21 2013
CAZ013-014-068-212245-
BURNEY BASIN / EASTERN SHASTA COUNTY CA-SHASTA LAKE AREA / NORTHERN
SHASTA COUNTY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
300 PM PDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA
UNTIL 345 PM PDT
AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF MANZANITA LAKE..MOVING NORTH AT
5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
BURNEY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4090 12182 4097 12151 4083 12135 4047 12134
4047 12176
TIME...MOT...LOC 2200Z 164DEG 15KT 4064 12155
CSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:23 PM PDT | Special Weather Statement | STO | El Dorado | 52 min |
| Aug 21, 2:29 PM PDT | Severe Thunderstorm Warning | STO | Nevada, Placer, Sierra | 46 min |
| Aug 21, 2:46 PM PDT | Severe Thunderstorm Warning | STO | Plumas | 44 min |
| Aug 21, 3:00 PM PDT | Special Weather Statement | STO | Shasta | 45 min |
| Aug 21, 3:38 PM PDT | Severe Thunderstorm Warning | STO | Nevada, Plumas, Sierra | 22 min |
| Aug 21, 4:16 PM PDT | Special Weather Statement | STO | Sierra | 29 min |
| Aug 21, 4:27 PM PDT | Special Weather Statement | STO | 48 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.